[Skip to Content]
[Skip to Content Landing]
Article
September 20, 1976

Proximal Myopathy Caused by latrogenic Phosphate Depletion

Author Affiliations

From the departments of medicine (Dr Ravid) and nephrology (Dr Robson), Jaffa Government Hospital, Sackler School of Medicine, Tel-Aviv University, Israel.

JAMA. 1976;236(12):1380-1381. doi:10.1001/jama.1976.03270130042026
Abstract

Severe proximal myopathy associated with hypophosphatemia developed in three patients with chronic renal failure who had been treated with aluminum hydroxide gel. The syndrome was characterized by severe pain, muscular stiffness, and weakness. The illness was originally misdiagnosed both as uremic myopathy and as an exacerbation of rheumatoid arthritis. In one patient, the correct diagnosis was made when symptomatic relief corresponded to the rise of serum phosphate levels. Discontinuation of antacid therapy was followed by gradual recovery. Oral sodium phosphate brought prompt alleviation of muscular pain and stiffness.

(JAMA 236:1380-1381, 1976)

×